Alert archive / Kansas / Tornado Warnings in 1998

Tornado Warning 17, NWS Topeka, KS

June 13, 1998Brown County, Kansas

NWS Topeka, KS issued this tornado warning at Jun 13, 1998, 8:48 PM CDT for Brown County, Kansas. It was in force for 37 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 1998, 8:48 PM CDT (01:48 UTC)
Expired
Jun 13, 1998, 9:25 PM CDT
In force
37 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Brown County, KS

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:55 PM CDTTornado F1Morrill, KS
Jun 13, 9:00 PM CDTTornado F0Reserve, KS
Jun 13, 9:06 PM CDTThunderstorm WindReserve, KS
Jun 13, 9:15 PM CDTThunderstorm WindHiawatha, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 6:15 PM CDTTornado WatchSPC4 hr
Jun 13, 8:05 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
443 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

435 
WFUS1 KTOP 140149 RRA
TORTOP
KSC013-140225-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
848 PM CDT SAT JUN 13 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA KS HAS ISSUED A

* TORNADO WARNING FOR...
     EXTREME NORTHERN BROWN COUNTY IN NORTHEAST KANSAS

* UNTIL 925 PM CDT

* AT 845 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A POSSIBLE TORNADO 16 MILES WEST OF RESERVE...OR
  ABOUT 20 MILES NORTHWEST OF HIAWATHA...MOVING EAST AT 40 MILES PER
  HOUR.

* SOME LOCATIONS AFFECTED...
     RESERVE

SEVERAL FUNNEL CLOUDS WERE REPORTED NEAR SABETHA AT 840 PM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

58

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 13, 2:35 PM CDT, 6 hours 13 minutes earlier.

Area forecast discussion, Jun 13, 2:35 PM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
235 PM CDT SAT JUN 13 1998

...CONCERN IS SEVERE WEATHER/PRECIP TONIGHT...

LAPS DATA SHOWING RAPIDLY RISING CAPES FROM SOUTHCENTRAL INTO
NORTHWEST KANSAS OVER THE PAST FEW HOURS WITH SURFACE PRESSURE FALLS
OVER WESTERN KANSAS.  19Z WARM FRONT APPEARS AROUND A CONCORDIA TO
NEAR EMPORIA LINE.  DEWPOINTS SHOULD PUSH WELL INTO THE 60S  OVER
MUCH OF THE CWA THIS EVENING IN ADVANCE OF THE SURFACE LOW MOVING
EASTWARD FROM COLORADO INTO KANSAS.

MAIN VORTICITY LOBE WITH H500 LOW MOVES JUST NORTH OF THE AREA
TONIGHT.  THE UPPER LOW STALLS OVER IOWA PRODUCING NORTHWESTERLY
FLOW OVER THE CWA THAT SHOULD KEEP THE AREA CLOUDY AND COOL.  42-48
HOURS BRINGS ANOTHER WEAK VORTICITY MAX OVER THE CWA THAT WILL
NECESSITATE SOME LOWER POPS ON MONDAY (AS IN PREVIOUS EXTENDED).

DRY PUNCH TONIGHT APPEARS RAPIDLY...SO SEVERE WEATHER SHOULD END
ACROSS NORTHCENTRAL KANSAS BEFORE MIDNIGHT BUT CONTINUE OVER THE
NORTHEAST UNTIL THE EARLY MORNING HOURS BEFORE TURNING TO HEAVY RAIN
EVENT LATE IN THE NIGHT OVER THE EXTREME NORTHEASTERN COUNTIES.

THE 850/700 OMEGA FORCING MOVES OVER THE NORTHERN COUNTIES WITH THE
BEST FORCING NORTH AND EAST OF THE CWA LATE IN THE NIGHT.  THIS IS
ALSO SHOWN IN THE LOW LEVEL Q-VECTOR FIELDS.

FOLLOWING TONIGHT...AREA SHOULD REMAIN CLOUDY AND COOL WITH HIGHS
RESTRICTED TO THE 70S SUNDAY AND MONDAY WITH UPPER 50S TO LOWER 60S
SUNDAY NIGHT.
<
DLR

.TOP...NONE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:29 PM CDTTornado WarningTOPMarshall46 min
Jun 13, 8:16 PM CDTTornado WarningTOPNemaha29 min
Jun 13, 9:44 PM CDTTornado WarningTOPMarshall, Nemaha46 min
Jun 13, 10:24 PM CDTTornado WarningTOPBrown46 min
Jun 13, 10:30 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey30 min

Nearby

Tornado Warnings in Kansas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.